Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 187, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 4:56 PM EDT for 5 counties in Kentucky. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 4:56 PM EDT (20:56 UTC)
- Expired
- Jun 9, 2011, 5:17 PM EDT
- In force
- 21 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KY, Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:58 PM EDT | HAIL 1.5 | 4 Ne Mckee, KY | |
| Jun 9, 5:03 PM EDT | HAIL 1 | Turkey Foot, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- -82 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
291 WUUS53 KJKL 092056 SVRJKL KYC051-065-109-129-189-092145- /O.NEW.KJKL.SV.W.0187.110609T2056Z-110609T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 456 PM EDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTH CENTRAL CLAY COUNTY IN SOUTHEAST KENTUCKY... EXTREME SOUTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY... NORTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY... SOUTHWESTERN LEE COUNTY IN SOUTHEAST KENTUCKY... WESTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 545 PM EDT * AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MACEDONIA...OR NEAR MCKEE...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BEATTYVILLE...BRADSHAW...OLD ORCHARD...ARVEL...TURKEY FOOT... ATKINSTOWN...NEW ZION...WILLOW SHOALS...GRAY HAWK...YELLOW ROCK... PRIVETT...MILDRED...BANFORD...EARNESTVILLE...WILD DOG... CRESSMONT...HEIDELBERG...CARYTON...MUMMIE AND MOUNT OLIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3763 8370 3729 8373 3741 8409 3756 8400 TIME...MOT...LOC 2056Z 297DEG 7KT 3747 8394 WIND...HAIL 60MPH 1.00IN $$ SHALLENBERGER
2 follow-up statements
114 WWUS53 KJKL 092109 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 509 PM EDT THU JUN 9 2011 KYC065-092119- /O.CAN.KJKL.SV.W.0187.000000T0000Z-110609T2145Z/ ESTILL KY- 509 PM EDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL ESTILL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3750 8393 3760 8370 3729 8373 3739 8402 TIME...MOT...LOC 2109Z 269DEG 10KT 3746 8387 $$ KYC051-109-129-189-092145- /O.CON.KJKL.SV.W.0187.000000T0000Z-110609T2145Z/ LEE KY-JACKSON KY-OWSLEY KY-CLAY KY- 509 PM EDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH CENTRAL CLAY...WESTERN OWSLEY...EAST CENTRAL JACKSON AND SOUTHWESTERN LEE COUNTIES UNTIL 545 PM EDT... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW ZION...OR 7 MILES EAST OF MCKEE...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... BEATTYVILLE...MAULDEN...ELIAN...NATHANTON...EARNESTVILLE...GREEN HALL...WILD DOG...BANFORD...SOURWOOD...CRESSMONT...DELVINTA... SEXTONS CREEK...TRAVELLERS REST...STURGEON...HEIDELBERG... CARYTON...VINCENT...ISLAND CITY...IDA MAY AND ENDEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3750 8393 3760 8370 3729 8373 3739 8402 TIME...MOT...LOC 2109Z 269DEG 10KT 3746 8387 WIND...HAIL 60MPH 1.00IN $$ KAS
289 WWUS53 KJKL 092117 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 517 PM EDT THU JUN 9 2011 KYC051-109-129-189-092128- /O.CAN.KJKL.SV.W.0187.000000T0000Z-110609T2145Z/ LEE KY-JACKSON KY-OWSLEY KY-CLAY KY- 517 PM EDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL CLAY... WESTERN OWSLEY...EAST CENTRAL JACKSON AND SOUTHWESTERN LEE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS BETWEEN 30 AND 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3750 8393 3760 8370 3729 8373 3739 8402 TIME...MOT...LOC 2118Z 269DEG 10KT 3746 8384 $$ KAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:14 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 9, 4:14 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 414 PM EDT THU JUN 9 2011 .SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED CONVECTION INITIATED NEAR AN OUTFLOW BOUNDARY WHICH MOVED INTO THE FORECAST AREA FROM THE NORTH TODAY. MOST OF THE CONVECTION HAS BEEN NEAR AND SOUTH OF THIS LINE...ALTHOUGH MORE ISOLATED AND WEAKER DEVELOPMENT ALSO TOOK PLACE TO THE NORTH EVENTUALLY. SHEAR HAS BEEN VERY WEAK...BUT INSTABILITY SIGNIFICANT...YIELDING A FEW PULSE SEVERE STORMS. THIS ACTIVITY WILL PERSIST FOR A WHILE...BUT SHOULD BE DIMINISHING THIS EVENING AS HEATING IS LOST AND THE ATMOSPHERE ALSO GETS WORKED OVER. WILL NEED TO USE A PRE-FIRST PERIOD TO ACCOUNT FOR THE MOST COVERAGE LATE THIS AFTERNOON. WILL ONLY USE A 20 PERCENT POP AFTER 00Z. A SIMILAR SCENARIO WILL EXIST ON FRIDAY...MINUS A KNOWN BOUNDARY BEING PRESENT. THAT BEING THE CASE...WILL EXPECT THUNDERSTORMS TO POP AGAIN...BUT ONLY ISOLATED FOR MOST OF THE AREA. HIGHER TERRAIN NEAR THE VA BORDER MAY ENCOURAGE A BIT MORE ABUNDANCE OF STORMS...AND WILL USE LOW CHANCE POPS THERE. DEEP CONVECTION SHOULD DIMINISH AGAIN ON FRIDAY EVENING. ON SATURDAY A SURFACE COLD FRONT AND UPPER TROUGH WILL APPROACH FROM THE NW. DEEP LAYER MOISTURE IS EXPECTED TO INCREASE AS THESE FEATURES APPROACH. THIS POINTS TO AN INCREASED POP...ESPECIALLY FOR OUR NW COUNTIES. FOR MAX TEMPS...WENT CLOSER TO THE COOLER METMOS RATHER THAN THE WARMER MAVMOS BASED ON RECENT PERFORMANCE. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED UPDATED LONG TERM DISCUSSION WILL FOLLOW SHORTLY && .AVIATION.../18Z TO 18Z/ ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...SHALLENBERGER AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1221 PM EDT THU JUN 9 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1221 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING. A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL. LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING. ABE/HAL
In the hours before
Local storm report, Jun 9, 4:32 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL STAB 37.15N 84.75W
06/09/2011 E0.75 INCH PULASKI KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 9, 4:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 SSE KEAVY 36.98N 84.15W
06/09/2011 E0.88 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 9, 4:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 SSE KEAVY 36.98N 84.15W
06/09/2011 E0.75 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOSpecial weather statement, Jun 9, 4:44 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 444 PM EDT THU JUN 9 2011 KYZ079-080-086-092115- PULASKI-LAUREL-KNOX- 444 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515 PM EDT THURSDAY AFTERNOON... EAST CENTRAL PULASKI... CENTRAL LAUREL AND EXTREME NORTHWESTERN KNOX. AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BENT...OR 11 MILES NORTHEAST OF SOMERSET...MOVING EAST AT 5 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND NICKEL SIZE HAIL IN THESE AREAS. KAS
Special weather statement, Jun 9, 4:48 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 448 PM EDT THU JUN 9 2011 KYZ120-092115- PIKE- 448 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 515 PM EDT THURSDAY AFTERNOON... SOUTH CENTRAL PIKE. AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKHOUSE...OR 9 MILES SOUTH OF PIKEVILLE...MOVING SOUTHEAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. KAS
Local storm report, Jun 9, 4:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL SHELBIANA 37.43N 82.49W
06/09/2011 E1.00 INCH PIKE KY TRAINED SPOTTER
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:42 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 33 min |
| Jun 9, 12:55 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 61 min |
| Jun 9, 3:04 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 26 min |
| Jun 9, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Jun 9, 3:58 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 47 min |
| Jun 9, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 42 min |
| Jun 9, 4:07 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 80 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| Jun 9, 4:52 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Letcher, Pike | 23 min |
| Jun 9, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Morgan, Perry, Wolfe | 44 min |
| Jun 9, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan | 21 min |
| Jun 9, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 47 min |
| Jun 9, 6:26 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee | 54 min |
| Jun 9, 7:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 54 min |
| Jun 9, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.